Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Memphis, TN

June 24, 2018Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 24, 2018, 6:57 AM CDT for Fayette County, Shelby County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 6:57 AM CDT (11:57 UTC)
Expired
Jun 24, 2018, 7:45 AM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 9 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:57 AM CDTTSTM WND DMG2 E Frayser, TNPUBLIC REPORTED TREES DOWN IN FRAYSER, TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 12.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1020 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS54 KMEG 241157
SVRMEG
TNC047-157-241245-
/O.NEW.KMEG.SV.W.0231.180624T1157Z-180624T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
657 AM CDT SUN JUN 24 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  West central Fayette County in southwestern Tennessee...
  Eastern Shelby County in southwestern Tennessee...

* Until 745 AM CDT.

* At 657 AM CDT, a severe thunderstorm was located over Midtown
  Memphis, or 9 miles southwest of Bartlett, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Bartlett, Germantown, Millington, Cordova, Memphis, Lakeland,
  Arlington, Ellendale, Southeast Memphis, Eads, Frayser, Midtown
  Memphis, Downtown Memphis, Gallaway, Lenow, Barretville, Redwood,
  Rosemark, Hickory Withe and Elmore Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3521 9007 3540 8975 3540 8973 3541 8973
      3540 8971 3540 8970 3539 8970 3539 8969
      3517 8951 3502 9002
TIME...MOT...LOC 1157Z 251DEG 17KT 3516 8998 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
245 
WWUS54 KMEG 241236
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
736 AM CDT SUN JUN 24 2018

TNC047-157-241245-
/O.EXP.KMEG.SV.W.0231.000000T0000Z-180624T1245Z/
Fayette TN-Shelby TN-
736 AM CDT SUN JUN 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAYETTE AND
EASTERN SHELBY COUNTIES WILL EXPIRE AT 745 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3521 9007 3540 8975 3540 8973 3541 8973
      3540 8971 3540 8970 3539 8970 3539 8969
      3517 8951 3502 9002
TIME...MOT...LOC 1235Z 251DEG 17KT 3522 8978 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:38 AM CDT, 19 minutes earlier.

Area forecast discussion, Jun 24, 6:38 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 AM CDT Sun Jun 24 2018

.DISCUSSION... /issued 425 AM CDT Sun Jun 24 2018/

Thunderstorms developed early this morning along an east-west
axis of theta-e convergence extending from north of Little Rock to
near Memphis, eastward to the TN River. This elevated moisture
and instability axis was reflected in dewpoints in the upper 70s
on surface observations. NAM model depicts this low level moisture
and instability axis to lift north through the morning, becoming
more diffuse with surface heating. Short term convection-allowing
models such as the HRRR and 1km NAM Nest depict storms dissipating
by midmorning.

Attention will turn upstream to an approaching mesoscale convective
system (MCS) over northeast OK/northwest AR. The remnants of this
MCS will likely enter northeast AR around peak heating this afternoon,
likely helping to organize and strengthen surface- based storms.
07Z HRRR model depicted a secondary cluster of storms lifting
through southeast MO this evening, with a few storms extending
south into northeast AR. Yet to be seen, but the HRRR appears to
associate this activity with a remnant mesoscale convective vortex
(MCV) from upstream storms over the plains. 06Z 1km NAM Nest
depicted similar placement for storms this evening, with areas
long the AR/MO and TN/KY borders better positioned for storms.

The shift of the storm track will continue north as the upper
ridge along the coast builds and displaces stronger westerlies and
low level theta-e gradient to the north. Upper ridge amplification
will first occur up the MS River, with weak northwest flow aloft
prevailing further east over the TN River valley late tonight and
early Monday. A few storms may affect the TN River valley early
Monday before the upper ridge axis lifts east later in the day.

Upper ridging will be suppressed Tuesday evening into Wednesday
by a passing upper low over the upper Midwest brings weak northwest
flow aloft. Areas to the northeast of a Jonesboro to Memphis to
Tupelo line will likely see the return of scattered storms,
perhaps persisting into the late evening.

By Thursday, the upper ridge will reassert itself through the
lower and middle MS River valley behind the departing upper trof
to the north. By the weekend, the upper ridge center will lift
into the central Appalachians, with easterly flow and weaker
convective inhibition returning to the Midsouth. The need for Heat
Advisories may end by Saturday.

PWB

&&

.AVIATION...

12Z TAF Set

Convection continues to develop along an axis of higher
dewpoints. CAM models show this area of convection gradually
lifting northward and weakening with time. KMEM should be in the
clear shortly while KMKL and KJBR will see convection linger
through at least the mid-morning hours. Meanwhile, another MCS is
quickly moving west across Arkansas. The HRRR shows this dying out
by the time it reaches Eastern Arkansas. Not totally buying into
that solution thus will continue mention of VCTS at KJBR and KMEM
for the rest of the morning hours. May need to be amended to add a
tempo group as the convection gets closer. Another MCS is
expected to develop this evening across Missouri and move into the
Mid-South during the overnight hours. Winds will generally be
from the southwest at 5-10 KTS with higher gusts outside of
convection.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 24, 3:20 AM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
320 AM CDT Sun Jun 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
320 AM CDT Sun Jun 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms through tonight
for areas north of Interstate 40. There is a Marginal Risk for
severe thunderstorms through tonight for areas along and
immediately south of Interstate 40.

Severe thunderstorm chances will peak in the afternoon through
late evening.

Damaging winds will be the primary severe weather threat.
Secondary severe weather threats include large hail and heavy
rainfall sufficient to produce localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a Marginal Risk for severe thunderstorms over northwest
Tennessee early Monday. Damaging winds will be the primary severe
weather threat.

Afternoon heat indices may reach or exceed 105 degrees over
eastern Arkansas on Tuesday, and over the remainder of the
Midsouth through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over areas to the north of
Interstate 40 through late this evening.

PWB

In the hours before

Special weather statement, Jun 24, 4:39 AM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
439 AM CDT SUN JUN 24 2018

ARZ035-036-048-241030-
St. Francis AR-Cross AR-Crittenden AR-
439 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Southern Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...

At 439 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Village Creek State
Park, moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis...southern Cross and northwestern
Crittenden Counties should monitor this storm closely.

LAT...LON 3506 9068 3526 9094 3543 9031 3517 9024
TIME...MOT...LOC 0939Z 246DEG 22KT 3516 9066
Special weather statement, Jun 24, 5:25 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 AM CDT SUN JUN 24 2018

ARZ017-026-027-241115-
Poinsett AR-Craighead AR-Lawrence AR-
525 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Northwestern Poinsett County in eastern Arkansas...
Western Craighead County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...

At 525 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Grubbs to near
Greenfield. Movement was north at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in northwestern Poinsett...western Craighead and southeastern
Lawrence Counties should monitor this storm closely.

LAT...LON 3600 9086 3598 9084 3597 9085 3596 9052
      3557 9066 3559 9104 3588 9103 3589 9114
      3600 9115
TIME...MOT...LOC 1025Z 182DEG 12KT 3566 9101 3565 9075
Special weather statement, Jun 24, 5:33 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 AM CDT SUN JUN 24 2018

ARZ035-036-048-241100-
St. Francis AR-Cross AR-Crittenden AR-
533 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...

At 533 AM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Earle, moving northeast at 15 mph.

Very heavy rain will occur this thunderstorm.

People in northeastern St. Francis...southeastern Cross and
Crittenden Counties should monitor this storm closely.

LAT...LON 3533 9069 3544 9030 3544 9026 3530 9015
      3529 9017 3527 9016 3525 9014 3526 9011
      3523 9009 3501 9047
TIME...MOT...LOC 1033Z 240DEG 12KT 3523 9043
Special weather statement, Jun 24, 6:24 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 AM CDT SUN JUN 24 2018

ARZ036-TNZ049-088-241215-
Crittenden AR-Tipton TN-Shelby TN-
624 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...

Northeastern Crittenden County in eastern Arkansas...
South central Tipton County in southwestern Tennessee...
Central Shelby County in southwestern Tennessee...

At 624 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Frayser, or near Meeman Shelby Forest State Park,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Crittenden...south central Tipton and central
Shelby Counties should monitor this storm closely.

LAT...LON 3549 8981 3521 8964 3520 8964 3507 9016
      3527 9026
TIME...MOT...LOC 1124Z 248DEG 22KT 3524 9005
Special weather statement, Jun 24, 6:30 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
630 AM CDT SUN JUN 24 2018

TNZ052>054-241200-
Henderson TN-Chester TN-Madison TN-
630 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...

Southwestern Henderson County in southwestern Tennessee...
North central Chester County in southwestern Tennessee...
Northeastern Madison County in southwestern Tennessee...

At 630 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Jackson to Mifflin.
Movement was east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Henderson...north central Chester and
northeastern Madison Counties should monitor this storm closely.

LAT...LON 3554 8826 3548 8858 3571 8885 3579 8862
      3579 8860 3580 8860 3581 8856
TIME...MOT...LOC 1130Z 261DEG 25KT 3567 8874 3555 8857
Special weather statement, Jun 24, 6:32 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
632 AM CDT SUN JUN 24 2018

ARZ017-241215-
Lawrence AR-
632 AM CDT SUN JUN 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...

Southern Lawrence County in eastern Arkansas...

At 632 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Lynn, or 9 miles southwest of Lake Charles State Park,
moving northeast at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Lawrence County should monitor this storm closely.

LAT...LON 3611 9108 3613 9106 3615 9103 3615 9096
      3601 9085 3599 9086 3598 9084 3595 9086
      3593 9086 3588 9098 3589 9129 3597 9136
      3598 9135
TIME...MOT...LOC 1132Z 240DEG 22KT 3594 9123

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:30 PM CDTSpecial Weather StatementMEGHardin30 min
Jun 24, 4:18 AM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton42 min
Jun 24, 4:21 AM CDTSpecial Weather StatementMEGShelby39 min
Jun 24, 4:37 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton38 min
Jun 24, 5:47 AM CDTAreal Flood AdvisoryMEGShelby118 min
Jun 24, 6:24 AM CDTSpecial Weather StatementMEGShelby51 min
Jun 24, 6:30 AM CDTSpecial Weather StatementMEGHenderson30 min
Jun 24, 7:14 AM CDTSpecial Weather StatementMEGFayette46 min
Jun 24, 7:18 AM CDTFlash Flood WarningMEGFayette, Shelby72 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.